Iowa, 2012

Damaging Wind in Iowa, July 1, 2012

July 1, 2012 · NWS DMX · 1 event in 1 county or zone

A weak boundary was in place across southern Iowa during the morning of the 1st. The airmass was quite unstable with dewpoint temperatures in the mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak boundary was in place across southern Iowa during the morning of the 1st. The airmass was quite unstable with dewpoint temperatures in the mid 70s. An area of thunderstorms formed initially over northern Missouri. A band of thunderstorms formed northwest out of the main complex. One storm became severe in Mahaska County and produced high winds and dime size hail. The wind blew down power lines and an elevated fuel tank on a farm north of Oskaloosa. A barn door was also blown about 20 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 1, 5:46 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 1, 5:46 AM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
646 AM CDT SUN JUL 1 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
THINGS APPEAR A BIT QUIETER THIS MORNING THAN THE PREVIOUS SEVERAL
DAYS...BUT WE ARE LIKELY IN FOR MORE STORMS LATER TODAY. CURRENTLY
SURFACE FEATURES ARE SIMILAR TO LAST NIGHT...WITH HIGH PRESSURE OFF
TO OUR NORTHEAST RESULTING IN COOL TEMPS AND AREAS OF LIGHT FOG
ACROSS OUR NORTHEASTERN TWO THIRDS OR SO...AND OUR OLD FRIEND THE
DECAYED FRONTAL BOUNDARY LOITERING IN OUR FAR SOUTHERN COUNTIES.
RADAR DEPICTS A FEW STORMS OVER FAR SOUTHWESTERN IA AND NORTHERN MO
NEAR THE FRONTAL ZONE. MEANWHILE A 500 MB SHORTWAVE IS KICKING OFF
SOME SPRINKLES AND VIRGA ACROSS SOUTHERN MN THAT WILL LIKELY CREEP
INTO OUR FAR NORTH BUT HAVE A HARD TIME PRODUCING MEASURABLE
RAINFALL.

IN WAKE OF THE 500 MB SHORTWAVE A DEEP LAYER RIDGE TO OUR WEST WILL
ATTEMPT TO BUILD EASTWARD TOWARD OUR AREA TODAY...BRINGING SOUTH
SOUTHWESTERLY STEERING FLOW THAT SHOULD PUSH THE OLD FRONTAL
BOUNDARY NORTHWARD INTO CENTRAL IOWA BY THIS AFTERNOON. THIS WILL
RESULT IN SIGNIFICANT DESTABILIZATION AND CONVECTION SHOULD INITIATE
NEAR THE FRONTAL ZONE THIS AFTERNOON. THIS WILL MAKE THE LOCATION OF
THE BOUNDARY CRITICAL AND THERE IS SOME UNCERTAINTY THERE SO HAVE
KEPT POPS SOMEWHAT BROADBRUSHED...BUT BELIEVE THE MOST LIKELY AREA
FOR STORMS WILL BE BETWEEN ABOUT THE HIGHWAY 30 AND 20 CORRIDORS AND
HAVE GONE 40-50 POP IN THAT AREA. DRIED OUT THIS MORNING QUITE A
BIT...EXCEPT ACROSS OUR SOUTH NEAR THE LIFTING BOUNDARY...AS IT
APPEARS WE WILL HAVE TO WAIT FOR DIURNAL MAX FOR ANY ORGANIZED STORM
DEVELOPMENT. THERE IS SOME SEVERE WEATHER POTENTIAL THIS AFTERNOON
GIVEN THE DEGREE OF INSTABILITY IN PLACE DESPITE MODEST SHEAR
FIELDS...AND DAMAGING WINDS AND LARGE HAIL SHOULD BE THE PRIMARY
THREATS. THE SPC OUTLOOK HANDLES THIS...AS WELL AS THE UNCERTAINTIES
IN TIMING/LOCATION...QUITE WELL.

.LONG TERM.../TONIGHT SATURDAY/
AFTER TONIGHT...THE FRONTAL BOUNDARY WILL LIFT NORTH OF THE STATE AS
HEIGHTS BUILD ACROSS THE CENTRAL U.S.  CONSISTENCY IN MODELS AND
ALSO RUN TO RUN CONTINUITY IS GOOD AND SEE NO REASON TO MAKE MANY
CHANGES.  RING OF FIRE WILL LIKELY REMAIN NORTH OF IOWA THROUGH THE
WORK WEEK AND GRADUALLY PUSH SOUTH AGAIN TOWARD THE WEEKEND.
DELAYED THE ONSET OF CONVECTION UNTIL ABOUT SUNDAY.  GFS IS A LITTLE
FASTER THAN THE ECMWF AND SINCE THE GFS IS TYPICALLY TOO FAST IN
BREAKING DOWN THE UPPER RIDGES WILL LEAN TOWARD THE EC SOLUTION.
MAIN WEATHER PROBLEM FOR THE WEEK WILL BE WITH THE HEAT INDICES.
NIGHTTIME CRITERIA BEGINS TO BE MET BY MONDAY NIGHT AND WILL
CONTINUE THROUGH THE WEEK.  WITH DEW POINTS EXPECTED TO BE IN THE
60S INSTEAD OF THE 70S...AFTERNOON HI'S ARE LIKELY TO BE CLOSE TO
105 EACH AFTERNOON FROM TUE ON.  OVERNIGHT HI'S ARE EXPECTED TO BE
75 OR HIGHER FROM MON NIGHT ON.  HEADLINES WILL BE LIKELY BY LATER
IN THE WEEK.  INITIALLY AN ADVISORY SITUATION...BUT PERSISTENCE OF
THE THE HEAT COULD WELL LEAD TO A WARNING SITUATION BASED ON
DURATION OF 4+ DAYS.  ONE THING WORTH POINTING OUT AND ONE THAT
NEEDS TO BE MONITORED IS THE ECMWF CONSISTENCY OF FORECASTING 3 TO 5
DAYS OF CONSECUTIVE HIGHS OF 100+ AND MINS IN THE 80S.  ECMWF IS
TYPICALLY TOO WARM AND HAVE REMAINED BELOW THAT BY SEVERAL
DEGREES...BUT SOMETHING TO KEEP IN MIND.  IF THERE IS ONE POSITIVE
IN THE FORECAST...ALBEIT PAST DAY 7...IT IS THAT THE LONGER TERM
FORECASTS OF TROUGHING IN THE EAST AND THE UPPER HIGH
RETROGRADING...AND HENCE COOLER WEATHER FOR IA...IS SUPPORTED FOR
NEXT WEEK IN THE CHANGES TAKING PLACE WITH THE MJO PATTERN.

&&

.AVIATION...01/12Z
SCT TSRA ARE SLIDING ACROSS KOTM ATTM...BUT BELIEVE THEY WILL MISS
KOTM OR THAT ANY EFFECTS WILL BE BRIEF SO HAVE NOT INCLUDED IN THE
12Z TAF. AS THE WEAK FRONT RESPONSIBLE FOR THESE STORMS MOVES
NORTHWARD TODAY IT SHOULD ACTIVATE IN THE LATE AFTN OR
EVE...RESULTING IN MORE WIDESPREAD TSRA FOR SEVERAL HOURS. WHILE
THIS APPEARS MORE LIKELY UP TOWARD KMCW/KALO...THERE IS SO MUCH
UNCERTAINTY REGARDING CONVECTIVE INITIATION AND TIMING THAT I DO NOT
HAVE THE CONFIDENCE TO INCLUDE VCTS IN THE TAFS ATTM WITHOUT MAKING
IT OVER PROHIBITIVELY LONG DURATION. BEST GUESS IS THAT TSRA MAY
AFFECT THOSE TERMINALS BTWN ABT 21Z AND 02Z...BUT WILL LEAVE IT FOR
THE 18Z TAF ISSUANCE TO REFINE BASED ON ADDITIONAL DATA. OTHER THAN
THESE POTENTIAL SHRA/TSRA EFFECTS VFR CONDITIONS ARE ANTICIPATED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...MS JUL 12
AVIATION...LEE
Hazardous weather outlook, Jul 1, 4:42 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
542 AM CDT SUN JUL 1 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
542 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. SOME
STORMS MAY BECOME SEVERE WITH HIGH WIND THE PRIMARY THREAT. LARGE
HAIL WILL BE A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXTENDED PERIOD OF HOT AND HUMID WEATHER IS EXPECTED THROUGH
THE PERIOD. OVERNIGHT LOWS WILL BE IN THE LOW TO MID 70S MONDAY
AND TUESDAY...AND MID TO UPPER 70S BEGINNING WEDNESDAY. HIGHS WILL
BE IN THE MID TO UPPER 90S THROUGH THE WEEK. HEAT INDICES WILL BE
AROUND 100 TUESDAY AND AROUND 105 WEDNESDAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 1, 6:59 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
759 AM CDT SUN JUL 1 2012

IAZ086-011330-
WAPELLO-
759 AM CDT SUN JUL 1 2012

...STRONG SLOW MOVING THUNDERSTORMS OVER WAPELLO COUNTY...

AT 752 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL
WAPELLO COUNTY TO EXTREME SOUTH CENTRAL JEFFERSON COUNTY...MOVING
EAST AT 15 MPH.

PENNY SIZE HAIL AND FREQUENT DOWNPOURS WITH TORRENTIAL RAINS ARE
POSSIBLE WITH THESE STORMS.  PONDING WATER ON ROADS MAY OCCUR WITH
RAINFALL UP TO AN INCH PER HOUR.

LOCATIONS IMPACTED INCLUDE...
    RURAL WAPELLO COUNTY NORTH AND EAST OF OTTUMWA

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SMALL
Special weather statement, Jul 1, 8:57 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
957 AM CDT SUN JUL 1 2012

IAZ075-011545-
MAHASKA-
957 AM CDT SUN JUL 1 2012

...LINE OF STRONG THUNDERSTORMS TRACKING ACROSS NORTHERN MAHASKA
COUNTY...

AT 948 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS TRACKING ACROSS NORTHERN MAHASKA COUNTY. THIS
LINE WAS MOVING TO THE EAST AT 15 MPH.

SEVERAL ROUNDS OF THUNDERSTORMS WITH HEAVY RAIN HAVE TRACKED ACROSS
THE AREA AND SATURATED THE GROUND. THESE ADDITIONAL THUNDERSTORMS
WILL BRING HEAVY DOWNPOURS THAT MAY LEAD TO PONDING OF WATER IN LOW
LYING AREAS. IN ADDITION...PENNY SIZE HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THE STRONGER STORMS.

LOCATIONS IMPACTED INCLUDE...
  NEW SHARON...         ROSE HILL...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SKOW

The radar

The Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mahaska

When
July 1, 10:07 AM CST
Where
Mahaska County, 2.66 mi SSE of Lacey
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.364, -92.632

Power lines were downed by high winds. An elevated fuel tank was blown over and a barn door blown 20 feet. Dime size hail also fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380519.